Alert archive / South Carolina / Heat Advisories in 2016
Heat Advisory 2, NWS Columbia, SC
NWS Columbia, SC issued this heat advisory at Jul 9, 2016, 10:37 AM EDT for 5 counties in South Carolina; 4 counties in Georgia. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2016, 10:37 AM EDT (14:37 UTC)
- Expired
- Jul 9, 2016, 7:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Columbia, SC
Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC
The radar
The Columbia radar (KCAE), 71 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1008 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
082 WWUS72 KCAE 091437 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 1037 AM EDT SAT JUL 9 2016 GAZ063>065-077-SCZ030-035>038-041-092300- /O.NEW.KCAE.HT.Y.0002.160709T1437Z-160709T2300Z/ MCDUFFIE-COLUMBIA-RICHMOND-BURKE-AIKEN-BARNWELL-ORANGEBURG- CALHOUN-CLARENDON-BAMBERG- INCLUDING THE CITIES OF...THOMSON...MARTINEZ...EVANS... HEPHZIBAH...WAYNESBORO...AIKEN...NORTH AUGUSTA...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS... MANNING...SUMMERTON...BAMBERG...DENMARK 1037 AM EDT SAT JUL 9 2016 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A HEAT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. * TEMPERATURE...HIGH TEMPERATURES 99 TO 103 WITH HEAT INDEX VALUES AROUND 110 DEGREES. * IMPACTS...HEAT EXHAUSTION OR HEAT STROKE CAN QUICKLY OCCUR TO ANYONE WORKING OR PARTICIPATING IN OUTDOOR ACTIVITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO THE EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. && $$
1 follow-up statement
496 WWUS72 KCAE 091844 NPWCAE URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE COLUMBIA SC 244 PM EDT SAT JUL 9 2016 SCZ037-038-091945- /O.CAN.KCAE.HT.Y.0002.000000T0000Z-160709T2300Z/ CALHOUN-CLARENDON- INCLUDING THE CITIES OF...ST. MATTHEWS...MANNING...SUMMERTON 244 PM EDT SAT JUL 9 2016 ...HEAT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS CANCELLED THE HEAT ADVISORY. CLOUD COVER HAS KEPT TEMPERATURES COOLER THAN EXPECTED AND HEAT INDEX VALUES WILL REMAIN BELOW 110 DEGREES. THEREFORE...THE HEAT ADVISORY HAS BEEN CANCELLED. $$ GAZ063>065-077-SCZ030-035-036-041-092300- /O.CON.KCAE.HT.Y.0002.000000T0000Z-160709T2300Z/ MCDUFFIE-COLUMBIA-RICHMOND-BURKE-AIKEN-BARNWELL-ORANGEBURG- BAMBERG- INCLUDING THE CITIES OF...THOMSON...MARTINEZ...EVANS... HEPHZIBAH...WAYNESBORO...AIKEN...NORTH AUGUSTA...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...BAMBERG... DENMARK 244 PM EDT SAT JUL 9 2016 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * TEMPERATURE...HIGH TEMPERATURES 99 TO 102 WITH HEAT INDEX VALUES AROUND 110 DEGREES. * IMPACTS...HEAT EXHAUSTION OR HEAT STROKE CAN QUICKLY OCCUR TO ANYONE WORKING OR PARTICIPATING IN OUTDOOR ACTIVITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO THE EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. && $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this heat advisory went out at Jul 9, 6:35 AM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 9, 6:35 AM EDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Columbia SC 635 AM EDT SAT JUL 9 2016 .SYNOPSIS... Weak upper level ridging will give way to an approaching upper trough by Sunday while a weak surface boundary moves into the northern Midlands Sunday and washes out. A warm and moist unstable airmass will support continued afternoon and evening thunderstorms through the weekend. && .NEAR TERM /THROUGH TONIGHT/... After yet another consecutive evening of widespread severe weather across the area, storms have shifted east of the forecast area and weakened. No additional convection is expected through the morning hours as the atmosphere has stabilized and shortwave energy responsible for initiating and maintaining convection is pushing east of the area. The persistent heat wave will continue with little change in the overall synoptic pattern with upper level flow remaining from the west-northwest while a deep closed low tracks across the Great Lakes region and upper trough moves into the Ohio/Mississippi Valleys. A couple of differences to note compared to previous days is that there is not much in the way of shortwave energy moving through the upper flow and the 850mb flow is weaker. Atmosphere will again become strongly unstable with very strong lapse rates as surface temperatures again push into the triple digits for the 7th consecutive day. Forecast soundings indicate an inverted-V signature and damaging winds will be the primary threat from storms that develop. SPC has the area outlooked in a marginal risk and cannot rule out severe weather again. A surface trough will develop and be a focus for low level convergence along with any lingering mesoscale boundaries this afternoon. Think today will be similar to Friday with little convection before 18-20z then storms developing in the higher terrain and within the surface trough then drifting southeastward and strengthening moving into more unstable air. Hi-res models support late developing convection and show another multi-cell cluster of storms moving across the Forecast area during the 22z-04z time frame so have increased pops late afternoon through evening to account for this scenario. Well above normal temperatures will continue with max temperatures near record highs. Lingering convection this evening should diminish after midnight and convective debris clouds will help hold temperatures up overnight. Heat index values will soar into the triple digits but forecast to top out just below heat advisory criteria so will not carry any headlines but will highlight in the hazardous weather outlook. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... The upper trough over the Ohio/Mississippi Valleys sinks further south into the lower Mississippi Valley with somewhat of a weak southwesterly flow aloft developing over the region on Sunday. Possible shortwave energy will rotate into the Forecast Area Sunday afternoon while a weak surface front slips southward to the northern Midlands and stalls. Slightly drier air may move into the northern and western portions of the forecast area with precipitable water values falling to around 1.5 inches. The southern portion of the Forecast Area appears to be more favored for storms south of the surface front within the moist and unstable warm sector. Strong to severe storms will again be possible and have focused higher chance pops along and south of the I-20 corridor. Temperatures and heat indices will remain high but still expected to remain below advisory criteria. Highs expected in the upper 90s to near 100 and lows Sunday night will remain mild in the mid to upper 70s. && .LONG TERM /MONDAY THROUGH FRIDAY/... The upper ridge will build back into the southeastern states the first half of the work week as the upper trough to the west and the stalled surface boundary shift northward on Tuesday. There will be little relief from the heat as forecast temperatures remain in the mid 90s to around 100 degrees with lows in the 70s. Diurnal convection expected with strong surface heating and abundant low level moisture. Chances of rain increase again late in the week when an upper trough approaches the region from the northwest. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... Some fog at fog prone AGS early this morning, otherwise VFR expected outside of scattered diurnal thunderstorms. Confidence of such specifically affecting TAF sites may not be enough for inclusion in the TAFs at this time. EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms possible. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 9, 4:47 AM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 447 AM EDT SAT JUL 9 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100900- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 447 AM EDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. AFTERNOON TEMPERATURES ARE AGAIN EXPECTED TO CLIMB TO AROUND 100 DEGREES IN MANY AREAS. THESE TEMPERATURES WILL COMBINE WITH LOW- LEVEL MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 103 AND 108 DEGREES LATE THIS AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION DURING THE LATE AFTERNOON AND EVENING HOURS. STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST THREAT WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:10 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 65 min |
| Jul 8, 9:41 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 49 min |
| Jul 8, 10:08 PM EDT | Special Weather Statement | CAE | Fairfield, Newberry, Saluda | 67 min |
| Jul 8, 10:30 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 45 min |
| Jul 8, 10:35 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 40 min |
| Jul 8, 11:00 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick, Saluda | 60 min |
| Jul 8, 11:07 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster | 38 min |
| Jul 8, 11:11 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 49 min |
| Jul 8, 11:46 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Kershaw, Lee, Richland, Sumter | 29 min |
| Jul 8, 11:50 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 40 min |
| Jul 9, 12:15 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Richland, Sumter | 45 min |
| Jul 9, 12:27 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 48 min |
| Jul 9, 5:21 PM EDT | Special Weather Statement | CAE | Orangeburg | 54 min |
| Jul 8, 11:39 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, McDuffie, Richmond | 51 min |
| Jul 9, 4:03 PM EDT | Special Weather Statement | CAE | Jenkins | 57 min |
Nearby
Heat Advisories in South Carolina, 2016Heat Advisories in Georgia, 2016Every heat advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.